Dermatology Expert Forum
Very extensive dry rash sensible to some oral antifungals
About This Forum:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care. All questions will be answered by a medical professional.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Very extensive dry rash sensible to some oral antifungals

4 years ago a rash has appeared on my right back like eczema or dermatophytosis with rings. My dermatologist thinked it was eczema so I have taken diprosone cream. It didn't work and the rash has spread : face, arms, back. My dermatologist gave me Lamisil cream with oral terbinafine during 2 weeks. My rash has almost disappeared. It came back 1 month after taking terbinafine. I have done a mycological examination 1 month after taking terbinafine but it was negative. Also, oral griseofulvin during 3 weeks didn't work. My rash was spreading all over my body (70%). The physicians sayed it was eczema. The gave me diprosone and oral cortisone. The result was disastrous and also appeared spots with pus which itched a lot. A new dermatologist gave me oral terbinafine during 2 months. The result was not good and the rash continued to extend. He said to me that is it not a dermatophytosis but eczema. The rash was spreading very fast, he tried to give me oral fluconazole (Triflucan 200) during 2 weeks. The result was very good : more than half of my rash was cured. Itching had disappeared. The rash stopped to extend. The effect had begun at day 13-14 and until 6 weeks after the end of the treatement. After, they gave me itraconazole 200 (Sporanox) during 1 week and it worked very well. So my dermatologist conclued it was atypic pityriasis versicolor. Unfortunately, now he is retired. And I am in trouble because others dermatologists say it is eczema (clinical). They dont't understand why Triflucan works with me. They never treated me until the rash completely disappear. Today, my rash is on 50% of my body and the spots are also here. Do you think eczema could cure with fluconazole and itraconazole ? What are your point of view ?
563773_tn?1374250139
Hello,
Thanks for posting your query.

I can understand your concern for these symptoms and from the description of your symptoms and the positive response to oral antifungals, it looks like the etiology is fungal in nature. It is less likely to be eczema which responds to oral steroids.

In new eczema, the affected skin appears red and elevated with small blisters which break and the affected skin will weep and ooze. In older eczema, chronic eczema, the blisters are less prominent and the skin is thickened, elevated, and scaling. However eczema does not respond to oral antifungals and responds best to topical and oral steroids. In your case there is worsening of the symptoms with steroids which is usually present in cases of fungal infection as fungal infections are exacerbated with use of steroids.

One possibility which comes to my mind is of confluent and reticulated papillomatosis and fungal causes have also been proposed to be one of its etiology. Lesions start as hyperkeratotic or dry lesions which coalesce to form a reticular pattern and usually occur on the trunk, axillae or face.

My sincere advice would be to get a wood lamp examination, KOH examination and fungal culture of the skin scrapings and a biopsy of the effected skin done to confirm the diagnosis. Biopsy skin should confirm the cause.

Hope that this information helps and hope that you get better soon.

Wishing you good health.

5 Comments
Blank
Avatar_m_tn
Thank you very much, I will do these tests soon.

As my rash improve a lot with itraconazole and fluconazole but not with terbinafine and griseofulvin, could we determinate what mycosis it is ?

How long after taking oral fluconazole I have to wait to do the tests ?

Thanks.
Blank
563773_tn?1374250139
Hello,
Thanks for writing back to me.

Both ketoconazole and itraconazole belong to the “azole” group of antifungal drugs. Basically Itraconazole is more wide spectrum and less toxic than ketoconazole and has been hence used for a variety of fungal infections chief being aspergillus (aspergillosis), blastomycosis, sporotrichosis, histoplasmosis, and onychomycosis and ketoconazole is often used for Candida, Histoplasma, Coccidioides, and Blastomyces (although it is not active against Aspergillus (aspergillosis)).

If the symptoms are responding to one particular group of antifungals and less to others then the type of fungal species can be narrowed down which can further be confirmed after fungal culture.

The amount of time for which fluconazole stays in the system depends on the dosage. It also varies with the body systems. On average it will be active in the body for about a week. Hence consult your dermatologist and get the fungal culture repeated only when he /she advises.

Hope that this information helps and hope that you get better soon.

Wishing you good health.




Blank
Avatar_m_tn
With me, fluconazole began to be effective at day 13-14. I was taking 1 tablet a day during 14 days. It continued to take action until 6 week after stoping the treatment. But the maximum effect was reached 3-4 weeks after taking my first tablet.
Blank
Avatar_m_tn
I was taking 200mg per day of Triflucan during 2 weeks. It was very effective.
Blank
Continue discussion Blank
This Forum's Experts
563773_tn?1374250139
Bhupinder Kaur, MDBlank
Private practice
,
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank